Kansas, 2013

Hail and Heavy Rain in Kansas, April 22 to 23, 2013

April 22 to 23, 2013 · NWS ICT · 6 events in 4 counties and zones

Scattered thunderstorms that ventured across South-Central Kansas from mid-day to late that night produced hail that, in a few cases, reached 1 inch diameter. Late that night the thunderstorms produced heavy rains as they spread from South-Central to Southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms that ventured across South-Central Kansas from mid-day to late that night produced hail that, in a few cases, reached 1 inch diameter. Late that night the thunderstorms produced heavy rains as they spread from South-Central to Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 5:35 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 22, 5:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT MON APR 22 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 356 AM CDT MON APR 22 2013

TODAY-TUE: A LEAD WEAK PV-ANOMALY IS EXPECTED TO MAKE ITS WAY
ACROSS CEN KS FOR THE EARLY PART OF THE DAY. ISENTROPIC LIFT
ASSOCIATED WITH THIS IMPULSE COULD LEAD TO A FEW ELEVATED SHOWERS
AND A FEW RUMBLES OF THUNDER ACROSS CEN KS EARLY TODAY. BUT THE
FORECAST BEGINS TO GET A LOT MORE INTERESTING LATE THIS AFTERNOON
INTO TONIGHT...AS A STRONG CANADIAN COLD FRONT PUSHES SOUTH ACROSS
THE AREA.

SOUTHERLY WARM ADVECTION WILL PUSH SFC DWPTS INTO THE LOW-MID 50S
ACROSS SRN KS AS THIS FRONT APPROACHES WITH LOTS OF SFC HEATING
EXPECTED ALONG THE KS/OK BORDER. THIS SFC HEATING WILL SLOWLY ERODE
THE SBCIN LATE THIS AFTERNOON AS DIURNAL HEATING INCREASES AND
CONVERGENCE INCREASES AS THE COLD FRONT DROPS SOUTH AND A DRY LINE
PUSHES ACROSS NRN OK. EXPECTING A FEW SUPERCELLS TO DEVELOP NEAR THE
TRIPLE POINT OF THE BOUNDARY INTERACTION...ALONG OR JUST NORTH OF
THE KS/OK BORDER...AS BULK SHEAR OF 55-6KT AND MLCAPE OF 1800-2000
J/KG WILL BE SUFFICIENT FOR A SMALL WINDOW FOR SEVERE WEATHER ALONG
THE BOTTOM ROW OF COUNTIES IN SRN KS. WITH DIRECTION SHEAR
SUGGESTING A LARGE HAIL THREAT.

THE BIGGER CONCERN WILL BE WARM ADVECTION OVERRUNNING THE COLD FRONT
AS IT PUSHES SOUTH INTO SRN KS/NRN OK THIS EVENING/OVERNIGHT AS MUCH
COLDER AIR PUSHES SOUTH INTO THE AREA.  BOTH THE GFS AND NAM/WRF ARE
SIMILAR IN SHOWING LOTS OF MID LEVEL FRONTOGENESIS OVER THE TOP OF
THE COLD AIR AS IT MOVES IN...FOR A GOOD CHANCE OF OVERRUNNING
PRECIP FOR MUCH OF THE AREA BEHIND THE FRONT.  THE REAL CONCERN IS
THE DEPTH OF THE COLD AIR AS IT MOVES IN...WITH COLUMN COOLING
ENOUGH ACROSS CEN KS FOR A CHANGEOVER TO SNOW LATE TNGT OR EARLY TUE
MORNING.  THINK THE POTENTIAL EXISTS FOR 4 HOURS OF STEADY LIGHT
SNOW ALONG INTERSTATE 70 BEFORE SUNRISE ON TUE...WITH 1 TO 3 INCHES
POSSIBLE.  COULD ALSO SEE SOME SLEET OR A BRIEF PERIOD OF FREEZING
RAIN. SO CONSIDERING IT IS LATE APRIL...THINK THAT A WINTER WEATHER
ADVISORY IS WARRANTED FOR THIS UNUSUALLY LATE WINTER WEATHER.

A LITTLE MORE UNCERTAIN ABOUT HOW FAR SOUTH THIS WINTER WEATHER
THREAT WILL GO...GIVEN THE COLD AIR WILL PUSH SOUTH INTO KHUT AND
KICT AS WELL. SO THINK THE TRANSITION FROM SHOWERS TO POSSIBLY SOME
SLEET OR LIGHT FREEZING RAIN WILL MOVE SOUTHEAST INTO SOUTH CEN KS.
DO NOT THINK THIS MIX OF SLEET/FREEZING RAIN WILL AMOUNT TO MUCH ICE
ACCUMULATION ACROSS SOUTH CEN KS....BUT COULD SEE SOME VERY LIGHT
ICE ACCUM ON THE TREES....WITH ALSO SOME LIGHT SLEET/SNOW
ACCUMULATIONS MAINLY A DUSTING.

EXPECTING TEMPS WELL BELOW NORMAL FOR TUE...WITH TEMPS NOT MAKING IT
OUT OF THE UPPER 30S IN CEN KS AND LOW 40S FOR MOST OF SRN KS. THIS
WILL PROBABLY LEAD TO COLD MAX TEMPS BEING BROKEN ON TUE.

KETCHAM

.LONG TERM...(WEDNESAY THROUGH SUNDAY) ISSUED AT 356 AM CDT MON
APR 22 2013

WED-THU: THE SHALLOW COLD AIR LOOKS TO STAY ACROSS THE REGION INTO
WED MORNING. RECORD LOW TEMPS LOOK FAIRLY CERTAIN...AS THE COLD
CANADIAN RIDGE AXIS MOVES OVER THE AREA WITH MOSTLY CLEAR SKIES.
OF SOME CONCERN IS ANY SNOW COVER THAT OCCURS OVER PORTIONS OF CEN
KS. BECAUSE ANY SNOW COVER COULD DRIVE MIN TEMPS DOWN TO SOME OF
THE COLDEST EVER RECORDED FOR THE MONTH OF APRIL. SO LOOKS LIKE A
FREEZE (CEN KS)/FROST WARNING (SE KS) COMBINATION WILL CERTAINLY
BE NEEDED FOR WED MORNING BUT WILL LET LATER SHIFTS LOOK AT THIS.

FOR WED AFTN INTO THU...MID TO UPPER FLOW BECOMES MORE ZONAL...WHICH
WILL LEAD TO MODERATING TEMPS...AS WARM ADVECTION BEGINS ACROSS THE
AREA. THIS WILL LEAD TO TEMPS SLOWLY RETURNING BACK TOWARDS
NORMAL...BUT STILL BELOW NORMAL FOR WED INTO THU.

FRI-SUN: ZONAL/PROGRESSIVE FLOW CONTINUES FOR FRI...WHICH WILL
LEAD LOW LEVEL MOISTURE ADVECTION TO PROGRESS INTO THE PLAINS FOR
LATE THU NIGHT INTO FRI. SOME MODEL DIFFERENCE BETWEEN THE GFS AND
ECMWF ON HOW QUICKLY THIS MOISTURE WILL RETURN TO THE PLAINS FOR
FRI...WITH THE GFS THE MOST ROBUST...WITH ECMWF SLOWER. EVEN THE
SLOWER ECMWF SUGGESTS MOISTURE RETURN ON FRI WILL BE ENOUGH FOR A
SHOWER AND THUNDERSTORM CHANCE FOR AREAS EAST OF I-135 ON FRI.

THE REST OF THE WEEKEND LOOKS NICE WITH SEASONAL TEMPS AND DRY
CONDITIONS.

KETCHAM

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 628 AM CDT MON APR 22 2013

BREEZY SOUTHERLY WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG
COLD FRONT THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT...MVFR
CIGS ARE EXPECTED TO DEVELOP AND BECOME WIDESPREAD WITHIN LOW-MID
LVL WAA REGIME BY MID TO LATE MORNING. THE CAP MAY WEAKEN ENOUGH FOR
WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE
FRONT AS IT MOVES OVER SOUTH CENTRAL AND SOUTHEAST KANSAS LATE
THIS AFTERNOON AND EVENING. TEMPERATURES WILL PLUMMET BEHIND THE
FRONT WITH CIGS LOWERING TO IFR AND MIXED PRECIPITATION ANTICIPATED
OVER CENTRAL KANSAS AFTER 03-05Z. RAIN MAY CHANGE TO FREEZING RAIN
AND SLEET BEFORE BECOMING ALL SNOW OVER CENTRAL KANSAS IMPACTING
KRSL AND KSLN. FURTHER SOUTH AND EAST FREEZING RAIN AND SLEET MAY
BE THE DOMINANT PRECIPITATION TYPE AT KHUT AND KICT AFTER 08-10Z
WHILE KCNU REMAINS ALL RAIN.

&&

.FIRE WEATHER...
ISSUED AT 356 AM CDT MON APR 22 2013

A WET PERIOD IS EXPECTED OVER THE NEXT COUPLE DAYS WHICH WILL KEEP
GRASSLAND FIRE DANGER CONCERNS AT BAY.

KETCHAM

&&

.CLIMATE...
ISSUED AT 336 PM CDT SAT APR 20 2013

RECORD LOWS FOR APRIL 23RD

WICHITA...34 DEGREES IN 1996
SALINA....28 DEGREES IN 1909
RUSSELL...29 DEGREES IN 1967
CHANUTE...33 DEGREES IN 1909

RECORD LOWS FOR APRIL 24TH

WICHITA...31 DEGREES IN 1967
SALINA....26 DEGREES IN 1967
RUSSELL...25 DEGREES IN 1967
CHANUTE...29 DEGREES IN 1956

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  34  42  29 /  60  90  60  10
HUTCHINSON      66  31  40  27 /  60  90  60  10
NEWTON          65  31  38  27 /  60  90  60  10
ELDORADO        66  34  42  28 /  60  90  70  10
WINFIELD-KWLD   72  36  43  29 /  60  90  70  10
RUSSELL         62  27  39  23 /  60  90  50  10
GREAT BEND      68  29  39  24 /  60  90  60  10
SALINA          65  32  42  26 /  70 100  60  10
MCPHERSON       65  31  39  26 /  60 100  60  10
COFFEYVILLE     72  44  48  32 /  30 100  80  20
CHANUTE         70  41  44  31 /  30  90  80  20
IOLA            70  40  44  30 /  30  90  70  20
PARSONS-KPPF    70  42  46  31 /  30 100  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT
TUESDAY FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, Apr 22, 4:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
557 AM CDT MON APR 22 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
557 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF A COLD FRONT ACROSS THE AREA LATE THIS AFTERNOON AND EARLY THIS
EVENING. STRONG STORMS ARE POSSIBLE IN MOST LOCATIONS WITH A FEW
SEVERE STORMS POSSIBLE...ESPECIALLY ALONG THE KANSAS OKLAHOMA
BORDER. ANY SEVERE STORM THAT CAN DEVELOP WILL CAPABLE OF
PRODUCING GOLFBALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH,

A STRONG COLD FRONT WILL ARRIVE TONIGHT WITH A WINTRY MIX OF
PRECIPITATION EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS. SNOW ACCUMULATIONS OF ONE TO THREE INCHES ARE POSSIBLE
ACROSS PORTIONS OF CENTRAL KANSAS...WITH THE HIGHEST AMOUNTS
ALONG THE INTERSTATE 70 CORRIDOR. LIGHT ICE ACCUMULATIONS ON
ELEVATED SURFACES CANNOT BE RULED OUT. SEE THE LATEST WINTER
WEATHER ADVISORY FOR FURTHER DETAILS.

SLEET AND FREEZING RAIN ARE ALSO POSSIBLE ACROSS PORTIONS OF SOUTH
CENTRAL KANSAS BEFORE CHANGING OVER TO LIGHT SNOW. VERY LIGHT ICE
ACCUMULATIONS ON ELEVATED SURFACES CANNOT BE RULED OUT. LIGHT
MIXED PRECIPITATION MAY LINGER INTO TUESDAY MORNING BEFORE
DIMINISHING. ANOTHER CONCERN WITH THE SYSTEM WILL BE STRONG
NORTHWESTERLY WINDS AND BELOW FREEZING TEMPERATURES BEHIND THE
FRONT...WITH SUSTAINED SPEEDS OF 25 TO 30 MPH AND GUSTS UP TO 35
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BELOW FREEZING TEMPERATURES IN THE MID TO UPPER 20S WILL BE A
CONCERN FOR SENSITIVE VEGETATION WEDNESDAY AND THURSDAY MORNINGS.

THUNDERSTORM CHANCES WILL INCREASE AGAIN TOWARD THE END OF THE
WEEK AS ANOTHER STORM SYSTEM MOVES OVER THE AREA. STRONG STORMS
ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ALONG THE KANSAS OKLAHOMA
BORDER LATE THIS AFTERNOON INTO EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The radar

The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 hail. Local standard time, as filed.

Heavy Rain, Butler

When
April 22, 6:00 AM CST to April 23, 6:00 AM CST
Where
Butler County, 0.69 mi N of Beaumont
Reported by
COOP Observer
Coordinates
37.660, -96.530

Observer in Beaumont measured 2.30 inches in the past 24 hours.

Heavy Rain, Sedgwick

When
April 22, 6:00 AM CST to April 23, 6:00 AM CST
Where
Sedgwick County, 2.3 mi WSW of Derby
Reported by
COOP Observer
Coordinates
37.540, -97.310

Observer 3 miles southeast of Haysville measured 1.98 inches in the past 24 hours.

Heavy Rain, Elk

When
April 22, 6:00 AM CST to April 23, 6:00 AM CST
Where
Elk County, 0.55 mi E of Howard
Reported by
COOP Observer
Coordinates
37.470, -96.260

Observer in Howard measured 2.15 inches in the past 24 hours.

Hail, Sedgwick

When
April 22, 6:06 PM CST to 6:07 PM CST
Where
Sedgwick County, 2.64 mi SE of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.440

Hail ranging from pea sized to quarters.

Hail, Sedgwick

When
April 22, 6:42 PM CST to 6:43 PM CST
Where
Sedgwick County, 5.15 mi SE of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -97.150

Hail, Reno

When
April 22, 10:20 PM CST to 10:21 PM CST
Where
Reno County, 0.88 mi SW of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -97.930

Hail ranged from dime sized to quarters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444416, 444417, 444418, 444413, 444414, 444415.